Louisiana, 2023Tornadoes and Damaging Winds in Louisiana, January 24, 2023
January 24, 2023 · NWS LIX · 6 events in 6 counties and zones
A strong upper level trough ejected over the Southern Plains which caused rapid surface cyclogenesis to occur in southeast Texas. This surface low traversed across central and northern Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $173,000
- Crop damage
- $31,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough ejected over the Southern Plains which caused rapid surface cyclogenesis to occur in southeast Texas. This surface low traversed across central and northern Louisiana. The rapid development of the surface low gave way to very high shear values, and with enough instability, a line of thunderstorms formed along its cold front. A couple of brief tornadoes occurred with the line in Pointe Coupee and Terrebonne Parishes. The Pointe Coupee Parish tornado resulted in 3 injuries. Otherwise, damaging wind gusts were noted with the line due to the extreme shear. The line exited southeast Louisiana in the early morning hours of the 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jan 24, 4:59 PM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Jan 24, 4:59 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
459 PM CST Tue Jan 24 2023
...New SHORT TERM, LONG TERM, AVIATION, MARINE...
.SHORT TERM...
(This evening through Wednesday night)
Issued at 456 PM CST Tue Jan 24 2023
Conditions will be on the way down from this point forward. Multi
impact event is in progress with very strong gradient winds, some
minor coastal flooding, locally heavy rain, and severe weather.
That said this is still not a simple cut and dry forecast with a
high ceiling and low floor. Overall the system is starting to ramp
up as we speak and impacts over extreme southeast TX and
southwest LA are ongoing and increasing. Already a rather
impressive tornado near the Houston metro and multiple gradient
wind measurements in the 50s and even at least one in the 60s.
So far for our area it has been a rather dreary, breezy, cool day
but the wind is starting to pick up and we have now seen dewpoints
hit 60 along the coast but we still have a ways to go to recover.
There is a good chance that the daily high still hasn't occurred
across most of the area and some places may hit their high around
midnight. That should be enough to to say that we are going to be
recovering for a while still and that may be enough time to increase
the severe threat for the southern half of the area.
Synoptically nothing has really changed in the thinking. The main
s/w is moving into central TX and will begin to lift to the northeast
and go negative tilt over the next 6 hours moving into the Lower MS
Valley and over the Ozarks. Strong mid lvl jet currently over
central and southern TX will lift into the Lower MS Valley but a
lead jet streak associated with the convection over southeast TX and
southwest LA will move across southwest LA and into west MS between
now and 9z. That piece of energy is going to be the main focus for
our storms as it will be associated with the sfc low and prefrontal
trough that will move across the area between 1/2z and 8/9z.
Currently the warm front is still right along our coast and how far
north it gets and how fast it happens will likely be the biggest
factor to determine the impacts over our area. Below the front the
dewpoints are in the 60s and the more it can move north but higher
the dewpoints will rise and a 67 dewpoint appears like it could be
the tipping point where storms can truly be sfc based. The
impressive tornado near Houston had dewpoints around 66 to 69. Even
looking at the LCH special 19z sounding, bringing the inversion down
the moist adiabat gives you a dewpoint of around 67. Now that said
even if the dewpoint gets to 67 if that happens as the storms move
overhead that is still likely not going to be enough but if those
dewpoints are in place for at least 1-2 hrs the the potential for
tornadoes and damaging winds (possibly on the extreme side given the
LL winds expected). Right now the best location for this type of
recovery still looks to be along and south of I-10 in SELA. Along I-
12 may be a little more difficult but we will need to watch.
Shear has never been the problem and this has been a High Shear Low
CAPE forecast. 0-1 and 0-3 SRH will likely range from 400-600 and
600-800 m2/s2 respectively. Shear like this is just crazy and if we
have any instability even just 100-200 sfc based CAPE and no CIN
then it could be quite easy to get tornadoes, especially if this
evolves into a QLCS as expected. The kinematics with this system are
just wacky; h925 winds out of the SSE around 45-60kt, h85 winds out
of the south 50-75 kt, h5 winds around 70-90 maybe even 100 kt, and
then almost perfect diffluence aloft setup with the couple jet
structure right on top of the region. The placement of the LL jet is
providing intense LL convergence and combine that with the jet
structure aloft and explosive development is possible...if the the
thermodynamics were better but it gives you the idea of what we are
dealing with. The strong mid lvl punch though will provide more than
enough forcing and combined with the other features we will be able
to overcome the lack of instability it is just going to be a case of
if the storms will be sfc based.
Right now given all of this it looks like there will be a short
window for severe storms but that is very conditional and likely
going to be restricted to areas along and south of a line from near
Thibodaux to New Orleans, give or take 20-30 miles. This is going to
be more of a QLCS type line and that will make the radar quite messy
and trying to warn difficult. There4 will be many signatures in the
line that looks crazy but probably won't be able to produce because
they will still be just above the sfc(elevated) and thus look
stronger where signatures that might be just a little more subtle
will actually provide the best chance for tornadoes and damaging
winds because it is mixing down to the sfc. This line is likely
going to move into the western fringes of the BTR metro and
southwest MS around 1/2z then should be west of MCB along the west
side of Lake Pontchartrain and through Houma around 3/4z, crossing
the Pearl River around 5/6z and hopefully moving out of coastal Ms
around 9/10z. After that we will cool off and start to dry out.
strong westerly and northwesterly winds will be in place Wednesday.
As for the winds tonight. We already mentioned how strong those
winds are going to be this evening around h925 and h85 and even
though this will not be the most optimal way to mix down to the sfc
we will still get some momentum transport and with that sustained
winds of 30-40 mph with frequent winds gusts over 50 and a few
approaching 60mph are possible if not expected. Winds will start to
relax after the line moves through and winds veer around to the west
but we will still be quite breezy through the rest of the morning
and probably need a wind advisory at least going through the first
half of tomorrow. /CAB/
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 456 PM CST Tue Jan 24 2023
The mid to upper-level flow will remain largely zonal out of the
west with only subtle height rises and falls noted through the
period. Cooler temperatures below the climatological average and
drier conditions will prevail behind the cold front and persist
through the remainder of the week. High temperatures will be in
the mid to upper 50s with low temperatures in the 30s for the
northern half of the CWA and upper 30s to mid 40s for the southern
CWA. With rising heights and dry air advection into the area,
cloud coverage should be limited on Thursday and Friday. Winds
will persist out of the northwest through Friday on the eastern
flank of the encroaching surface high. With winds gradually
weakening as the center of the high approaches, boundary layer
mixing should wane to allow more efficient radiational cooling and
a light freeze will be possible across the northern CWA on Friday
morning.
By Saturday, the center of the surface high will move off to the
east of the area causing winds to become easterly to southeasterly
throughout the day. Simultaneously, a weak shortwave trough will
propagate out of the southwest CONUS aiding in height and pressure
falls and strengthening of the pressure gradient. Enhancement of
return flow will aid in swift moisture return beginning Saturday
afternoon causing cloud coverage to gradually increase. Thereafter,
a surface trough in association with the shortwave will move across
southern Louisiana carrying widespread showers and storms.
Uncertainty increases significantly with regards to both rain
chances and temperatures moving into early next week as subtle
changes in the pattern will have notable implications on exact
placement of surface features. As of now, indications are that the
weekend system will not be strong and thus little in the way of
cooling/drying is anticipated on Monday. In the extended range, yet
another western CONUS trough could set up yielding southerly return
flow and enhancement of rain chances and cloudiness into midweek.
Based on guidance spread for early next week, temperatures in the
upper 60s to mid 70s for highs are the most likely outcome at this
time with low temperatures highly dependent on presence of moisture.
/TJS/
&&
.AVIATION...
(00Z TAFS)
Issued at 456 PM CST Tue Jan 24 2023
Impacts have been occurring all day thanks to the low cigs and
this will only get worse as the evening progresses. A number of
impacts are expected even outside of the low cigs. Convection will
impact every terminal at some point and there is a good chance of
severe for MSY/NEW/HUM. The other concern is wind and especially
LLWS through at least 6-9z. Strong winds and significantly veering
with height will impact just about all terminals but winds should
become more unidirectional from west to east starting around
4/5z. That said even without LLWS the winds are just insane and
could gusts around 40 to 50kt without convection. conditions
should begin to slowly improve around 9/12z. /CAB/
&&
.MARINE...
Issued at 456 PM CST Tue Jan 24 2023
Heavily impacted time frame beginning to occur over the coastal
waters. Winds have been slowly ramping up all day but it is about
now through 9z that we anticipate winds to go nuts. Wind gusts
could approach 55 kt and even sustained winds around 40 kt is
possible overnight. With that the Storm Warning remains in place.
In addition given the strength of these winds the water is being
pushed inland and the coastal flood adv has been upgraded to a
warning for Hancock County, and the northshore parishes along the
lake. The cold front will begin to push east through the area
during the early/mid morning hours and the winds will back down
some but we will still be dealing with strong offshore winds
likely around high end SCY possibly even low end Gales tomorrow
and Wednesday night. Winds will slowly begin to slack off Thursday
with high pressure moving across the northern Gulf Friday. /CAB/
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 42 49 33 52 / 100 0 0 0
BTR 45 52 37 55 / 100 0 0 0
ASD 48 57 37 58 / 100 0 0 0
MSY 48 54 41 55 / 100 0 0 0
GPT 50 58 38 56 / 100 0 0 0
PQL 51 61 35 57 / 100 10 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...High Wind Warning until 6 AM CST Wednesday for LAZ034>037-039-
046>048-056>060-064>071-076>090.
Coastal Flood Advisory until 4 AM CST Wednesday for LAZ058-
066>070-078-084-086.
Coastal Flood Warning until 4 AM CST Wednesday for LAZ076-080-
082.
GM...Storm Warning until 3 AM CST Wednesday for GMZ530-532-534-536-
538-550-552-555-557-570-572-575-577.
Small Craft Advisory from 3 AM Wednesday to 6 AM CST Thursday
for GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.
MS...High Wind Warning until 6 AM CST Wednesday for MSZ068>071-077-
080>082.
Coastal Flood Advisory until 4 AM CST Wednesday for MSZ081-082.
Coastal Flood Warning until 4 AM CST Wednesday for MSZ080.
GM...Storm Warning until 3 AM CST Wednesday for GMZ532-534-536-538-
550-552-555-557-570-572-575-577.
Small Craft Advisory from 3 AM Wednesday to 6 AM CST Thursday
for GMZ532-534-536-538-550-552-555-557-570-572-575-577.
&&In the hours before
Special weather statement, Jan 24, 7:00 PM CST, 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
700 PM CST Tue Jan 24 2023
LAZ034-035-046-047-MSZ068-250145-
Iberville LA-Pointe Coupee LA-West Baton Rouge LA-West Feliciana LA-
Wilkinson MS-
700 PM CST Tue Jan 24 2023
...Strong thunderstorms will impact portions of West Feliciana,
western West Baton Rouge, Pointe Coupee, northwestern Iberville
Parishes in southeastern Louisiana and central Wilkinson Counties
through 745 PM CST...
At 659 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Dolorosa to near Cecilia.
Movement was northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Roads, St. Francisville, Livonia, Maringouin, Woodville,
Fordoche, Rosedale, Grosse Tete, Morganza, Wakefield, Batchelor,
Erwinville, Lettsworth, Ramah, Fort Adams, Dolorosa and Lottie.
This includes Interstate 10 in Louisiana between mile markers 130 and
143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 100 AM CST for southeastern
Louisiana.
&&
LAT...LON 3135 9120 3131 9124 3036 9139 3030 9156
3045 9164 3050 9171 3050 9175 3051 9173
3071 9173 3082 9179 3104 9172 3104 9165
3097 9166 3104 9156 3112 9162 3122 9158
3123 9148 3132 9146 3137 9122
TIME...MOT...LOC 0059Z 207DEG 122KT 3125 9144 3039 9185
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HRLSpecial weather statement, Jan 24, 7:27 PM CST, 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
727 PM CST Tue Jan 24 2023
LAZ035-036-MSZ068-069-250215-
East Feliciana LA-West Feliciana LA-Wilkinson MS-Amite MS-
727 PM CST Tue Jan 24 2023
...Strong thunderstorms will impact portions of northeastern West
Feliciana and western East Feliciana Parishes, eastern Wilkinson and
western Amite Counties through 815 PM CST...
At 727 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Garden City to Maringouin. Movement was
northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson, Clinton, Centreville, Gloster, Wilson, Norwood, Spillman and
Crosby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 100 AM CST for southeastern
Louisiana.
&&
LAT...LON 3137 9122 3135 9121 3134 9115 3132 9112
3134 9106 3133 9103 3135 9102 3133 9099
3135 9098 3135 9087 3071 9106 3071 9107
3094 9130
TIME...MOT...LOC 0127Z 208DEG 56KT 3130 9118 3047 9149
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HRLTornado, Pointe Coupee
- When
- January 24, 7:37 PM CST to 7:40 PM CST
- Where
- Pointe Coupee County, 0.69 mi N of Patin to 0.69 mi N of Wickliffe
- Rating
- EF1
- Path length
- 1.15 mi
- Path width
- 75 yd
- Injuries
- 3 direct, 0 indirect
- Property damage
- $113,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.690, -91.420
A brief 90MPH EF1 tornado touched down near Cutt Pointe Drive and moved northeast before lifting near Michael Lane. Three manufactured homes were damaged which were the focus of the 90 MPH EF1 rating. One was abandoned and not strapped down and was rolled. The other was also not strapped down and it flew into the third. For that one, the base was strapped down but due to the walls not being well connected to the base and the debris flying into it, the resulting rating was 90 MPH. Otherwise, shingle and siding damage and tree damage were observed. There were 3 injuries with this tornado.
Thunderstorm Wind, Iberville
- When
- January 24, 8:47 PM CST
- Where
- Iberville County, 1.38 mi WNW of St Gabriel
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 30.260, -91.120
Emergency manager reported a travel trailer rolled and was destroyed on Stewart Street. Time estimated from radar.
Thunderstorm Wind, East Baton Rouge
- When
- January 24, 8:52 PM CST
- Where
- East Baton Rouge County, 1.19 mi E of Nesser
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 30.400, -91.030
Trained spotter measured 65 mph wind gust using handheld anemometer.
Tornado, Terrebonne
- When
- January 24, 10:01 PM CST to 10:09 PM CST
- Where
- Terrebonne County, 4.79 mi NNE of Houma to 5.16 mi NNW of Crescent
- Rating
- EF1
- Path length
- 2.99 mi
- Path width
- 75 yd
- Property damage
- $60,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.668, -90.703
A brief tornado touched down near Holley Street and moved quickly northeast. A RV that was not tied down was flipped here along with minor fence damage. Farther northeast, a large piece of roof was removed from a house along with a barn shifted and damaged. A house to the north also had minor damage. Around this, debris was thrown in all directions as well as evidence on the ground of debris digging in and being dragged. This path was extended through the support of high resolution satellite imagery NDVI differencing which provided evidence of damage to vegetation on a path cutting through the marsh before concluding after the tornado crossed Highway 90.
Thunderstorm Wind, St. Tammany
- When
- January 24, 10:18 PM CST
- Where
- St. Tammany County, 3.51 mi S of Goodbee
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 30.450, -90.190
Large tree down on Brewster Road near Highway 1077. Time estimated from radar.
Tornado, Jefferson
- When
- January 24, 10:55 PM CST to 10:58 PM CST
- Where
- Jefferson County, 1.83 mi NW of Barataria to 1.93 mi WNW of Crown Pt
- Rating
- EFU
- Path length
- 2.91 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 29.750, -90.150
Apparent tornado damage path in the marsh with discoloration of ground which matches up with area of rotation that tracked through this area. Tornado appears to have started over Lake Salvador and move onshore north of Barataria Blvd. Max width of the tornado and further extension of the path was supported by NDVI differencing.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, January 24, 2023$6.9 million · EF3 · 8 events
- Tornadoes and Flash Flooding in Louisiana, January 24, 20233 injured · $800,000 · EF2 · 11 events
- Tornadoes and Flash Flooding in Texas, January 24, 20232 injured · $1.1 million · EF2 · 10 events
- Winter Storm and Winter Weather in Missouri, January 24 to 25, 20239 injured · 34 events
- Heavy Snow and Winter Weather in Missouri, January 24 to 25, 2023$400,000 · 11 events
- Winter Storm in Arkansas, January 24 to 25, 2023$315,000 · 7 events
- Heavy Snow and Winter Weather in Illinois, January 24 to 25, 2023$75,000 · 19 events
- Winter Weather in Texas, January 24, 2023$150,000 · 1 event
- Winter Storm in Oklahoma, January 24 to 25, 2023$45,000 · 13 events
- High Wind in Texas, January 24, 2023$60,000 · 54 kt wind · 4 events
- Winter Storm and Winter Weather in Arkansas, January 24 to 25, 202338 events
- Lightning Strike in Texas, January 24, 2023$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1077275, 1077277, 1077279, 1077276, 1077278, 1165124.